Oregon, 2005

High Wind in Oregon, May 17 to 18, 2005

May 17 to 18, 2005 · NWS MFR · 3 events in 1 county or zone

A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 17/0145 PDT, effective from 17/1400 until 18/1000 PDT. It was cancelled at 18/0543 PDT.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 17/0145 PDT, effective from 17/1400 until 18/1000 PDT. It was cancelled at 18/0543 PDT. The warning verified early at 17/0900 PDT and verified continuously until 18/0100 PDT. The first and last verifying sustained wind observation is recorded above along with the peak gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 17, 8:15 AM PST, 15 minutes earlier.

Area forecast discussion, May 17, 8:15 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
915 AM PDT TUE MAY 17 2005

.DISCUSSION...
OCCLUSION SHEARING OFF THE APPROACHING FRONT AND HEADING INTO
NORTHERN OREGON AND WASHINGTON. WATER VAPOR IMAGRY SHOWS A
DEVELOPING WAVE NEAR 40N 135W. NESDIS SATELLITE DISCUSSION GIVES A
180 KT JET WITH THE DEVELOPING LOW. THIS WILL BE THE ONE SPREADING
THE HEAVY RAINFALL INTO THE AREA OVERNIGHT. CURRENT FORECAST IS
MAINLY ON TRACK. NEED TO LOOK AT THE RAINFALL ON THURSDAY. THE
SOUTHERN AND EASTERN ZONES OF THE AREA WILL BE UNDER THE EXIT REGION
OF THE JET WHICH COULD BRING AN ADDITIONAL SHOT OF RAIN FOR THOSE
AREAS. THE CURRENT FORECAST IS RATHER DRY FOR THEN.

RAPID SNOWPACK MELTING HAS CAUSED THE SPRAGUE RIVER TO RISE. TO
HYDRO CONCERNS FOR COASTAL RIVERS DUE TO RAINFALL AND EASTERN RIVERS
DUE TO MELTING SNOWPACK AND RAINFALL.

&&

.PREVIOUS DISCUSSION...
TONIGHT THROUGH MOST OF THIS MORNING THERE WILL BE A BIT OF A CALM
BEFORE THE STORM WITH WIND SPEEDS RAPIDLY INCREASING OVER THE
COASTAL WATERS BY LATE MORNING BUT LIGHT WINDS INLAND AND ONLY A
CHANCE OF SHOWERS.

A STRONG STORM WILL AFFECT OUR REGION BY THE AFTERNOON THROUGH
WEDNESDAY. RAIN WILL BE HEAVIEST IN CURRY...JOSEPHINE...AND WESTERN
AND SOUTH CENTRAL  SISKIYOU COUNTIES WITH A STORM TOTAL OF AS MUCH
AS 3 TO 5 INCHES OF RAIN POSSIBLE. THE COMBINATION OF SATURATED
SOILS AND HEAVY RAIN FALLING UPON THE MOUNTAIN SNOWPACK MAY CAUSE
FLOODING OF PASTURE LAND AS WELL AS SMALL CREEKS AND STREAMS.

THE STORM WILL ALSO PRODUCE VERY WINDY CONDITIONS WITH SOUTH WINDS
OF 15 TO 25 MPH EXCEPT GUSTS TO 45 MPH IN THE SHASTA VALLEY AND OVER
THE HIGHER TERRAIN...AND GUSTS TO 60 MPH AT COASTAL HEADLANDS.

THE SLOW MOVING UPPER TROUGH WILL CONTINUE TO PRODUCE LIGHT SHOWERS
WEDNESDAY NIGHT THROUGH FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD
FRIDAY NIGHT WITH CLEARING AND WARMING FOR THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING FLORENCE TO THE CA BORDER 20-60 NM.
     HIGH WIND WARNING COASTAL HEADLANDS ORZ021/022 THIS AFTERNOON
     THROUGH WEDNESDAY MORNING.
CA...GALE WARNING OR BORDER TO PT ST GEORGE 20-60 NM.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

LOVEGROVE
Hazardous weather outlook, May 17, 1:39 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
239 AM PDT TUE MAY 17 2005

ORZ021-022-171600-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
239 AM PDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON

.DAY ONE...TODAY

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE COASTAL WATERS
FROM CAPE ARAGO TO PT. ST. GEORGE CA OUT 60 NM.  REFER TO THE
COASTAL WATERS FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE IN MEDFORD FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JACOBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
May 17, 8:30 AM PST to 9:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
49 kt (56 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
May 17, 11:30 PM PST to May 18, 12:30 AM PST
Where
South Central Oregon Coast forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

High Wind, South Central Oregon Coast

When
May 18, 12:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Recorded at Cape Blanco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446646, 5446647, 5446648.